(Reviews are listed below.)
Some background info on Sulfasalazine:
Sulfasalazine (brand name Azulfidine in the U.S., Salazopyrin and Sulazine in Europe and Hong Kong) was developed in the 1950’s specifically to treat rheumatoid arthritis. It was believed at the time that bacterial infections were the cause of rheumatoid arthritis. Sulfasalazine is a sulfa drug, a derivative of mesalazine, and is formed by combining sulfapyridine and salicylate with an azo bond…Sulfasalazine is used in the treatment of inflammatory bowel disease, including ulcerative colitis and Crohn’s disease. It is also indicated for use in rheumatoid arthritis and used in other types of inflammatory arthritis (e.g. psoriatic arthritis) where it has a beneficial effect. It is often well tolerated compared to other DMARDs.
It is on the World Health Organization’s List of Essential Medicines, a list of the most important medication needed in a basic health system. (from http://en.wikipedia.org/wiki/Sulfasalazine )
Click the Button Below
to Add Your Review:
Submit your review
I've been diagnosed with UC at 11. Salazopyrin kept me in remission for 25 years, with only minor side effects. Eventually I became allergic to it, as it gave me severe eosinophilia, after which I had to switch to less well-performing drugs. Still, 5 stars for 25 years without gut issues.
I was diaganosed with lower left side UC (15 centimeters) via a barium enema in 1984, and prescribed Salazopyrin (now called Sulphasalazine) by an NHS consultant at my local hospital. For the most part since then, it has helped me avoid flare-ups without any change in my diet, although it has been normal for me to be anxious about travelling, go to the loo more often than anyone else, and have the occasional ‘mad dash’. In the last few years I've had a few flare-ups (thankfully short and not requiring hospitalisation, and reading other people's accounts mine were pretty mild in comparison to some), and it was only reading Adam's book that made me realise that some of them were likely triggered by other medications, notably antibiotics ...
One thing I have found, and which I believe is due to the drug, is that my hair is thin, and I’ve had a mild occasional rash.
Probably the worst thing for me being on sulphasalazine was that in ’91 our first child was diagnosed in utero as having spina bifida & hydrocephalus. Stunned, we opted for a termination because we had no idea how (living on a second floor flat) we would cope with a disabled child, we were in no position to be able to afford 24/7 care, and everyone around us urged us to do so. An expert at Kings College Hospital did say there may have been ‘malabsorption’ of essential nutrients but could offer no definitive cause. I later found out through my own research that sulphasalazine (and later still, the UC itself) may have been involved… Right about then was the time that the importance of folic acid in prevention of spina bifida was hitting the media, but too late for us. (we now have a healthy adult son following a visit to a private consultant who prescribed a six month course of various vitamins and minerals, and later something which I remember was similar to ‘pregna-care forte’)
When I had the last flare-up a couple of years ago my GP prescribed Clipper steroids, didn’t help, so I saw the consultant who prescribed Pentasa suppositories (in addition to the sulphasalazine) but whilst this did help it also gave me terrible itching and a skin rash far worse (but similar to) the one I get with the sulphasalazine.
I’ve given the sulphasalazine four stars because it did seem to work for me for a good many years – I only had mild symptoms for most of that time. Now I’m older and have gone through the menopause, it doesn’t seem to be working so well and I am finally starting to pay more attention to my diet. Whether I will ever be able to drop the drugs I don’t know, but care with my diet can only help and the rest I will take it as it comes… I hope this is useful information for others, and thank you Adam for this brilliant site!
Diagnoses of moderate to severe UC in July 2014, I was started on a 800mg dose of Salofalk which after after 5 days landed me in emerg. I had all the classic side effects of either an adverse drug reaction or allergy..., fever, headache, neck pain, rash, palpitations, abdominal cramps, etc. I was taken off the drug then it was suggested I try starting with a small dose and work my way up to build up my tolerance so I was sent to an allergist. I was up to 600mg once per day and throughout that process, I continued to ask if this drug contained sulfa? I had a reaction to a sulfa based antibiotic years prior and have avoided sulfa drugs. Information I read stated if one has an allergy to sulfa, you should not take salofalk. My blood was tested and clinical evidence supported I am very allergic to sulfa and it is strongly recommended that I avoid it. So while on Salofalk, there was no decrease in urgency and frequency of bathroom trips, I had frequent headaches, muscle cramps, joint pain, nausea while building up my "tolerance" and basically felt unwell. So I informed my Dr. I was discontinuing the drug. I am looking for the next miracle drug, he just did a colonoscopy and am off everything until my appointment with him in July. He mentioned possibly Humira but given my allergy I am discouraged! Wondering if anyone else is in the same boat!
NOTE - the Manufacturer of sulfasalazine you use CAN MAKE A DIFFERENCE! In our case, Greenstone manufacturer WORKS, but Watson DOES NOT. In our case, we rate Greenstone mfg as a FIVE, but Watson mfg as a ONE.
Our daughter began having clear UC symptoms at age 5, diagnosed 6 months later by scope. Symptoms went away for about 6 months, came back with a vengeance, and we were able to have her stable for about 6 months on sulfasalazine 500mg BID (NOTE - by manufacturer Greenstone - the default used by our local pharmacy.) It was VERY IMPORTANT be well hydrated during the first couple weeks since any even slight dehydration would bring on nasty headaches. It took 2 weeks for it to take effect & control the flare fully.
Six months later our pharmacy closed, we switched pharmacies, and the new pharmacy refilled our sulfasalazine prescription with manufacturer Watson. In the month to come, our daughter's UC (which had been well controlled for 6 months) degraded into flaring again. When we finally put the timeline together, we got her switched back to the Greenstone. Two weeks later, the flaring was just getting controlled when other (perhaps associated) issues required hospitalization. She was on IV prednisone in the hospital, oral when left the hospital, and we tried for 8 months to get her off the pred (we refused to go to the harsher meds like 6MP, etc.) We finally used Delzicol (mesalamine) to bridge getting her off pred, but with very bad side-effects. We still had a month's worth of the Greenstone sulfasalazine on hand, so tried that again, and she's stabilized again in the last 4-5 months (we also discovered other factors...overgrowth of potential pathogenic gut bacteria, some nutritional deficiencies, etc. that were addressed.) We pay out-of-pocket for this, and it only costs about $16/month (vs 15X more/month for Delzicol/mesalamine...which didn't work in the end for her.)
Reiterating - had our original pharmacy initially given us the Watson manufacturer of sulfasalazine, it would NOT have worked, and we'd have written sulfasalazine off as ineffective for our daughter's UC. It "should not" make a difference because the medication & time-release factors are supposed to be the same between these manufacturers ...but from our experience THEY DIFFER. Do consider this in your own situation - this prescription is cheap enough to try both, even out of pocket, and both mfg should be readily available to pharmacists.
I have had uc for 21 years . I have used sulfasalazine for 20 years and have had no flare ups . Its a miracle drug !
This was the fourth medication I was prescribed after my ulcerative colitis diagnosis in October of 2008, and it did not help my symptoms. Initially I was prescribed a dosage that within less than 24 hours led to severe headaches (nothing like any headaches I'd had before in my life). Upon calling the docs office the next day, I was told by my GI to cut the dosage in half, and within a half day the headaches dissipated and eventually went away completely within a few more hours. After several weeks of no reduction in my symptoms, it was decided that the medication was not working as intended towards clearing/reducing my symptoms which were at the time severe so the med was eventually stopped altogether.